Oklahoma, 2016

Wildfire in Oklahoma, November 17 to 18, 2016

November 17 to 18, 2016 · NWS TSA · 2 events in 2 counties and zones

Unseasonably warm temperatures, strong gusty wind, low relative humidity, and very dry vegetation promoted the rapid spread of several wildfires in eastern Oklahoma on the 17th. The largest fires were in Haskell and Adair Counties, where fires burned about 300 acres each before they were contained.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, strong gusty wind, low relative humidity, and very dry vegetation promoted the rapid spread of several wildfires in eastern Oklahoma on the 17th. The largest fires were in Haskell and Adair Counties, where fires burned about 300 acres each before they were contained. Other notable fires were in Sequoyah and Cherokee Counties, where fires burned about 150 acres. None of these fires damaged any property. The fires were contained on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 17, 10:56 AM CST, 4 minutes earlier.

Area forecast discussion, Nov 17, 10:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1056 AM CST Thu Nov 17 2016

.DISCUSSION...
Mixing as of this morning has resulted in an increase in surface
winds... with many locations reporting gusts around 35 mph.
Current wind advisory looks good at this time. Thicker high cloud
cover combined with stronger winds will help negate temperatures
from reaching afternoon highs that were observed yesterday...but
another warm afternoon is still on tap and trends support going
temperature forecast. Fire danger will be highest across northeast
oklahoma as these areas will see at best modest increases in
dewpoints throughout the day. Winds will be strongest in these
areas as well. Subtle tweaks made to this point will remain
transparent to the zone text...so will not issue an update at this
time. Will continue to monitor dewpoint and wind trends for
possible red flag criteria across northeast Oklahoma as we head
towards the afternoon

Cold front will move into northeast Oklahoma tonight...with
shower and thunderstorm coverage increasing across southeast
Oklahoma and northwest Arkansas as the front pushes further east
into improved moisture. Front to clear the area by late
morning...with breezy northwest winds ushering in cooler
temperatures behind the boundary. Frost/freeze potential will
exist this weekend...especially Saturday night/Sunday morning with
high pressure centered overhead.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 PM CST this evening for OKZ054>068-070.

AR...None.
&&

SHORT TERM...23
LONG TERM....12
Hazardous weather outlook, Nov 17, 5:09 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
509 AM CST THU NOV 17 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181115-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
509 AM CST THU NOV 17 2016

...VERY HIGH FIRE DANGER AND GUSTY WINDS TODAY AHEAD OF COLD FRONT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE MORNING.

	AREA OF GREATEST RISK...NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.

DISCUSSION...
GUSTY SOUTH WINDS...ABOVE SEASONAL AVERAGE TEMPERATURES AND LOW
RELATIVE HUMIDITY VALUES WILL LEAD TO ELEVATED FIRE WEATHER
DANGERS ACROSS NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS WITH
LIMITED FIRE DANGERS OVER SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS TODAY. THE GREATER POTENTIAL FOR FIRE DANGERS WILL BE
ACROSS NORTHEAST OKLAHOMA...WHERE A WIND ADVISORY IS IN EFFECT FOR
POTENTIAL WIND GUSTS OF 35 TO 45 MPH. A FIRE DANGER STATEMENT IS
ALSO IN EFFECT FOR MUCH OF THE REGION AS RECENT DRY CONDITIONS
COMBINED WITH THE WEATHER CONDITIONS WILL SUPPORT RAPID SPREAD
POTENTIAL FOR ANY WILDFIRE. FIRE DANGERS WILL REMAIN POSSIBLE INTO
THE EVENING HOURS WHILE THE GUSTY WINDS CONTINUE OVERNIGHT AHEAD
OF A COLD FRONT APPROACHING THE REGION.

ISOLATED THUNDERSTORM CHANCES BECOME POSSIBLE AFTER MIDNIGHT
TONIGHT ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS AS THE COLD
FRONT ENTERS THE REGION. BY SUNRISE FRIDAY...THUNDERSTORM CHANCES
ARE FORECAST TO BE ACROSS SOUTHEAST OKLAHOMA INTO NORTHWEST
ARKANSAS AS THE COLD FRONT CONTINUES TO PUSH ACROSS THE REGION.
DANGEROUS LIGHTNING AND STRONG WINDS LOOK TO BE THE MAIN THREATS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY THROUGH MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS FRIDAY MORNING WITH THE COLD FRONT
MOVING THROUGH THE REGION. PRECIPITATION CHANCES ARE FORECAST TO
TAPER OFF FROM WEST TO EAST BEHIND THE FRONT AND EXIT THE REGION
BY AFTERNOON FRIDAY. ALSO BEHIND THE COLD FRONT...GUSTY
NORTHWESTERLY WINDS OF 20 TO 30 MPH AND MUCH COOLER AND DRIER
CONDITIONS ARE EXPECTED TO FILTER INTO THE REGION. THESE
CONDITIONS FRIDAY COULD ALLOW FOR SOME AREAS OF LIMITED FIRE
DANGER.

HIGH PRESSURE MOVES ACROSS THE REGION OVER THE WEEKEND WHICH WILL
ALLOW FOR THE MUCH COOLER CONDITIONS TO CONTINUE WITH A WIDESPREAD
FREEZE FORECAST SATURDAY NIGHT. EARLY NEXT WEEK...HIGH PRESSURE
EXITS AND ANOTHER LOW PRESSURE SYSTEM LOOKS TO MOVE INTO THE
PLAINS WITH SHOWER AND THUNDERSTORM CHANCES RETURNING TUESDAY.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Adair

When
November 17, 11:00 AM CST to November 18, 9:00 PM CST
Where
Adair forecast zone
Reported by
Park/Forest Service
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Wildfire, Haskell

When
November 17, 11:00 AM CST to November 18, 9:00 PM CST
Where
Haskell forecast zone
Reported by
Park/Forest Service
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664965, 664966.